skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Asymptotic Behavior of Cosmologies with $$\Lambda >0$$ in $$2+1$$ Dimensions

Abstract

We study, using mean curvature flow methods, 2+1 dimensional cosmologies with a positive cosmological constant and matter satisfying the dominant and the strong energy conditions. If the spatial slices are compact with non-positive Euler characteristic and are initially expanding everywhere, then we prove that the spatial slices reach infinite volume, asymptotically converge on average to de Sitter and they become, almost everywhere, physically indistinguishable from de Sitter. This holds true notwithstanding the presence of initial arbitrarily-large density fluctuations and the formation of black holes.

Authors:
 [1];  [2]; ORCiD logo [3]
  1. Abdus Salam International Centre for Theoretical Physics, Trieste (Italy); Inst. for Fundamental Physics of the Universe (IFPU), Trieste (Italy)
  2. Stanford Univ., CA (United States). Stanford Inst. of Theoretical Physics (ITP); SLAC National Accelerator Lab., Menlo Park, CA (United States)
  3. Stanford Univ., CA (United States)
Publication Date:
Research Org.:
SLAC National Accelerator Lab., Menlo Park, CA (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1638080
Grant/Contract Number:  
AC02-76SF00515; 1664683; 1720397
Resource Type:
Accepted Manuscript
Journal Name:
Communications in Mathematical Physics
Additional Journal Information:
Journal Volume: 376; Journal Issue: 2; Journal ID: ISSN 0010-3616
Publisher:
Springer
Country of Publication:
United States
Language:
English
Subject:
79 ASTRONOMY AND ASTROPHYSICS

Citation Formats

Creminelli, Paolo, Senatore, Leonardo, and Vasy, András. Asymptotic Behavior of Cosmologies with $$\Lambda >0$$ in $$2+1$$ Dimensions. United States: N. p., 2020. Web. https://doi.org/10.1007/s00220-020-03706-3.
Creminelli, Paolo, Senatore, Leonardo, & Vasy, András. Asymptotic Behavior of Cosmologies with $$\Lambda >0$$ in $$2+1$$ Dimensions. United States. https://doi.org/10.1007/s00220-020-03706-3
Creminelli, Paolo, Senatore, Leonardo, and Vasy, András. Wed . "Asymptotic Behavior of Cosmologies with $$\Lambda >0$$ in $$2+1$$ Dimensions". United States. https://doi.org/10.1007/s00220-020-03706-3. https://www.osti.gov/servlets/purl/1638080.
@article{osti_1638080,
title = {Asymptotic Behavior of Cosmologies with $$\Lambda >0$$ in $$2+1$$ Dimensions},
author = {Creminelli, Paolo and Senatore, Leonardo and Vasy, András},
abstractNote = {We study, using mean curvature flow methods, 2+1 dimensional cosmologies with a positive cosmological constant and matter satisfying the dominant and the strong energy conditions. If the spatial slices are compact with non-positive Euler characteristic and are initially expanding everywhere, then we prove that the spatial slices reach infinite volume, asymptotically converge on average to de Sitter and they become, almost everywhere, physically indistinguishable from de Sitter. This holds true notwithstanding the presence of initial arbitrarily-large density fluctuations and the formation of black holes.},
doi = {10.1007/s00220-020-03706-3},
journal = {Communications in Mathematical Physics},
number = 2,
volume = 376,
place = {United States},
year = {2020},
month = {3}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Save / Share:

Works referenced in this record:

Robustness of inflation to inhomogeneous initial conditions
journal, September 2017

  • Clough, Katy; Lim, Eugene A.; DiNunno, Brandon S.
  • Journal of Cosmology and Astroparticle Physics, Vol. 2017, Issue 09
  • DOI: 10.1088/1475-7516/2017/09/025

Inhomogeneous anisotropic cosmology
journal, October 2016


Manifolds of positive Ricci curvature with almost maximal volume
journal, May 1994


Parabolic methods for the construction of spacelike slices of prescribed mean curvature in cosmological spacetimes
journal, January 1991

  • Ecker, Klaus; Huisken, Gerhard
  • Communications in Mathematical Physics, Vol. 135, Issue 3
  • DOI: 10.1007/BF02104123

Domain of Dependence
journal, February 1970

  • Geroch, Robert
  • Journal of Mathematical Physics, Vol. 11, Issue 2
  • DOI: 10.1063/1.1665157

Existence of maximal surfaces in asymptotically flat spacetimes
journal, June 1984

  • Bartnik, Robert
  • Communications in Mathematical Physics, Vol. 94, Issue 2
  • DOI: 10.1007/BF01209300

Beginning inflation in an inhomogeneous universe
journal, September 2016

  • East, William E.; Kleban, Matthew; Linde, Andrei
  • Journal of Cosmology and Astroparticle Physics, Vol. 2016, Issue 09
  • DOI: 10.1088/1475-7516/2016/09/010

Time functions in numerical relativity: Marginally bound dust collapse
journal, April 1979


Robustness of inflation to large tensor perturbations
journal, May 2018

  • Clough, Katy; Flauger, Raphael; Lim, Eugene A.
  • Journal of Cosmology and Astroparticle Physics, Vol. 2018, Issue 05
  • DOI: 10.1088/1475-7516/2018/05/065

Closed universes: their future evolution and final state*
journal, September 1985

  • Barrow, J. D.; Tipler, F. J.
  • Monthly Notices of the Royal Astronomical Society, Vol. 216, Issue 2
  • DOI: 10.1093/mnras/216.2.395

The closed-universe recollapse conjecture
journal, December 1986

  • Barrow, J. D.; Galloway, G. J.; Tipler, F. J.
  • Monthly Notices of the Royal Astronomical Society, Vol. 223, Issue 4
  • DOI: 10.1093/mnras/223.4.835

Evolution of Binary Black-Hole Spacetimes
journal, September 2005


Implications of Planck2015 for inflationary, ekpyrotic and anamorphic bouncing cosmologies
journal, January 2016


On mean curvature flow of spacelike hypersurfaces in asymptotically flat spacetimes
journal, August 1993

  • Ecker, Klaus
  • Journal of the Australian Mathematical Society. Series A. Pure Mathematics and Statistics, Vol. 55, Issue 1
  • DOI: 10.1017/S1446788700031918